Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, May 3, 2012

May 3, 2012 · NWS MPX · 3 events in 2 counties and zones

Thunderstorms that developed across the Dakotas early Thursday morning, May 3rd, moved into portions of west-central, and central Minnesota. A few of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that developed across the Dakotas early Thursday morning, May 3rd, moved into portions of west-central, and central Minnesota. A few of these storms produced large hail. These storms caused another thunderstorm complex to develop in east-central Minnesota, and these moved eastward into west-central Wisconsin during the mid to late morning of May 3rd. In northwest Dunn County, a large tree limb broke off and fell on an individual, causing a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 3, 6:04 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 3, 6:04 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT THU MAY 3 2012

...UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION...

NUMEROUS THUNDERSTORM COMPLEXES TRACKED ACROSS THE MIDWEST AND THEIR
OUTFLOW BOUNDARIES HAVE POLLUTED ANY ATTEMPT AT A CLEAN SURFACE
ANALYSIS. JUST LOOKING AT THE DEWPOINTS AND WIND FIELD ON THE LARGE
SCALE...IT APPEARS THE PARENT BOUNDARY REMAINS ACROSS THE NORTHERN
HALF OF THE CWA. THIS BOUNDARY WILL ONCE AGAIN BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS LATER TODAY.

TODAY...THE TWO OBVIOUS MCS PER IR SATELLITE IMAGERY ARE LOCATED TO
THE EAST AND SOUTH OF THE CWA. MEANWHILE A SMALLER LESS ORGANIZED
COMPLEX OF SHOWERS AND THUNDERSTORMS WILL BE EXITING EASTERN
MINNESOTA AND ENTERING WESTERN WISCONSIN. THERE SHOULD BE SOME
CLEARING FROM WEST TO EAST AND A DRY START TO THE DAY TODAY AS THESE
SHOWERS AND THUNDERSTORMS EXIT THE REGION. LATEST WV IMAGERY WITH
500MB HEIGHTS SHOWS ELONGATED SHORTWAVE TROUGH ACROSS THE
MONTANA/DAKOTA BORDER. NUMERICAL MODELS TRACK THIS SHORTWAVE NORTH
OF LAKE SUPERIOR TODAY...AND WEAK RIDGING/SUBSIDENCE IN THE WAKE OF
THIS WAVE WILL DEVELOP A SURFACE HIGH THAT WILL ATTEMPT TO PUSH THE
STATIONARY BOUNDARY SOUTH OF THE REGION THROUGHOUT THE DAY TOWARD
THE EVENING HOURS. HAVE A LITTLE TROUBLE BUYING THE SOUTHERN EXTEND OF
THE BOUNDARY PROGRESSION...ESPECIALLY WITH ZONAL FLOW ALOFT. IF THE
BOUNDARY DOES FAIL TO SLIDE SOUTHEAST OF THE REGION AS CURRENTLY
FORECAST...THE PROBABILITY OF LATE AFTERNOON THUNDERSTORMS WOULD
INCREASE. THE AIRMASS ALONG AND SOUTH OF THE BOUNDARY IS
CHARACTERIZED BY ABUNDANT LOW LEVEL MOISTURE...AND WILL QUICKLY
DESTABILIZE WITH AND AMOUNT OF SOLAR INSOLATION TODAY. LOW LEVEL
WIND FIELDS ARE LESS IMPRESSIVE THAN WEDNESDAYS....BUT EVEN
MARGINAL DEEP LAYER SHEAR OF 30-40KTS WITH 2000J/KG OF CAPE WOULD
SUPPORT SUPERCELLS CAPABLE OF PRODUCING SEVERE HAIL AND POSSIBLY
DAMAGING WINDS. LATEST SPC DAY 1 OUTLOOK SLIGHT RISK AREA JUST
CLIPS THE FAR SOUTHERN PORTION OF THE CWA. HOWEVER...BOTTOM LINE
IS THE PROGRESSION OF THE BOUNDARY WILL HAVE TO BE MONITORED TO
ADD CONFIDENCE TO THE TIMING AND PLACEMENT OF PRECIP/SEVERE THREAT
LATER THIS AFTERNOON. FLASH FLOODING WILL ALSO HAVE TO MONITORED
IF TRAINING THUNDERSTORMS DEVELOP.

FRIDAY THROUGH WEDNESDAY...ASSUMING THE BULK OF THE PRECIP REMAINS
SOUTHEAST OF THE REGION THURSDAY NIGHT...WILL START OFF DRY FOR
FRIDAY BEFORE ANOTHER WAVE DEVELOPS SOME SHOWERS AND THUNDERSTORMS
AND SPREADS THEM ACROSS THE REGION FROM WEST TO EAST. LOOKS LIKE
CHANCES FOR PRECIP WILL LAST THROUGH SUNDAY...WITH THE HIGHEST CHANCE
SATURDAY NIGHT INTO SUNDAY MORNING AS THE MOST POTENT WAVE IN THIS
SHORTWAVE-TRAIN MOVES ACROSS THE REGION. AS THIS POSITIVELY TILTED
WAVE PASSES THROUGH...THE PATTERN WILL AMPLIFY AND WE WILL
TRANSITION FORM ZONAL WEST/EAST FLOW...TO MORE OF A NORTHWEST FLOW.
THIS WILL BRING DRIER WEATHER AND COOLER TEMPERATURES THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION.../12Z TAF ISSUANCE/

WEAK BOUNDARY CONTINUES TO MAKE THIS A FORECASTING CHALLENGE.
OVERNIGHT CONVECTION HAS MADE IDENTIFYING THE WEAK BOUNDARY A TAD
MORE DIFFICULT.

A WEAK LOW PRESSURE AREA LOCATED ALONG THE MN/SD
BORDER HAS A BOUNDARY EXTENDING EAST TOWARD NORTHERN WISCONSIN.
THIS BOUNDARY HAS BEEN THE FOCUS OF PAST AND ONGOING CONVECTION.
THE OVERALL SOLUTION TODAY WILL BE TO SLOWLY PUSH THE BOUNDARY
SOUTH TOWARD THE MN/IA BORDER BY TONIGHT. VARIOUS SOLUTIONS PUSH
THE BOUNDARY SOUTH SOONER AND HAVE DIFFERENT PRECIPITATION
SCENARIOS. THIS WILL MAKE FOR A CHALLENGING CONVECTION AND WIND
FORECAST. THE RAP IS FASTER AND MORE AGGRESSIVE THAN THE NAM. BOTH
OF WHICH BRING DRIER AIR INTO MUCH OF THE AREA LATER THIS
AFTERNOON. THE 03Z HRRR HAD A GOOD HANDLE ON THE CONVECTION
HOWEVER SUBSEQUENT RUNS HAVE BEEN CHALLENGED. AS A RESULT I AM NOT
OVERLY CONFIDENT OF THE FORECAST. AS A RESULT HAVE FAIRLY
OPTIMISTIC TAFS AND THEY WILL HAVE TO BE WATCHED CLOSELY. REALLY
BELIEVE MOST OF THE CONVECTION WILL BE IN THE SOUTHERN PART OF OUR
AREA AND WILL NOT IMPACT ANY OF THE MN TERMINALS. COULD SEE MORE OF
AN IMPACT AT KEAU LATE THIS AFTERNOON.

KMSP...BOUNDARY APPEARS TO BE JUST NORTH OF THE AIRFIELD AND
WILL MOVE SOUTH OF THE AIRFIELD LATER THIS AFTERNOON. DEPENDING ON
TIMING OF THE BOUNDARY PASSAGE IT IS POSSIBLE THAT THE AIRPORT
WILL SEE NO THUNDERSTORM ACTIVITY. THIS WILL BE MONITORED CLOSELY.

OUTLOOK...EVEN AFTER THE BOUNDARY MOVES TOWARD IOWA WE HAVE SOME
RESIDUAL MOISTURE IN PLACE WITH SOME PERIODS OF INSTABILITY
THEREFORE CAN EXPECT TO SEE CHANCES OF CONVECTION FOR THE NEXT FEW DAYS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/DRL
Hazardous weather outlook, May 3, 4:05 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CDT THU MAY 3 2012

MNZ060-062-063-065>070-073>078-082>085-091>093-WIZ023>028-041015-
HENNEPIN-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
505 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AS A
FRONTAL BOUNDARY SLIDES SOUTHEAST THROUGH THE REGION. THE MAIN
THREAT WILL BE LARGE HAIL...WITH DAMAGING WINDS POSSIBLY A BRIEF
ISOLATED TORNADO AS THE SECONDARY THREATS. THE BEST CHANCE WILL
BE NEAR THE IA/MN BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE. THE BEST
CHANCE WILL BE IN SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ041>045-047>059-061-064-WIZ014>016-041015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-POLK-BARRON-RUSK-
505 AM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AS FRONTAL BOUNDARY MOVES
THROUGH. THE THREAT FOR SEVERE WEATHER IS LOW...WITH BETTER
CHANCES IN SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH SUNDAY. A FEW OF THESE STORMS MAY BE SEVERE. THE BEST
CHANCE WILL BE IN SOUTHERN MINNESOTA AND SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

JRB

In the hours before

Special weather statement, May 3, 6:57 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 AM CDT THU MAY 3 2012

MNZ060-066>070-076-031345-
CARVER-DAKOTA-HENNEPIN-LE SUEUR-MCLEOD-SCOTT-SIBLEY-
757 AM CDT THU MAY 3 2012

AT 752 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BELLE PLAINE. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BELLE PLAINE.
  JORDAN.
  MARYSTOWN.
  PRIOR LAKE.
  CREDIT RIVER.
  SAVAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4482 9325 4459 9312 4451 9406 4473 9405
TIME...MOT...LOC 1257Z 260DEG 31KT 4464 9371

AJZ
Special weather statement, May 3, 8:00 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 AM CDT THU MAY 3 2012

MNZ059-060-066-068-031445-
CARVER-HENNEPIN-MCLEOD-WRIGHT-
900 AM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CARVER...HENNEPIN...
MCLEOD AND WRIGHT COUNTIES THROUGH 945 AM CDT...

AT 857 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM AROUND BUFFALO TO MONTROSE TO NORTH OF WINSTEAD.
THIS LINE OF STORMS WAS MOVING EAST AT 30 MPH. .

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WINSTED.
  MONTROSE.
  WATERTOWN.
  ST BONIFACIUS.
  DELANO.
  ROCKFORD.
  LESTER PRAIRIE.

LAT...LON 4518 9338 4480 9388 4491 9440 4506 9397
      4528 9375
TIME...MOT...LOC 1359Z 251DEG 27KT 4506 9400
Local storm report, May 3, 8:06 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HAIL             HEIDELBERG              44.50N 93.67W
05/03/2012  E1.00 INCH       LE SUEUR           MN   CO-OP OBSERVER

            COVERING GROUND LARGEST WERE QUARTER SIZED

&&

DFC
Local storm report, May 3, 8:08 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       KIMBALL                 45.31N 94.30W
05/03/2012  M0.47 INCH       STEARNS            MN   CO-OP OBSERVER

            RECEIVED BETWEEN 810AM TO 830AM

&&

DFC
Special weather statement, May 3, 8:37 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT THU MAY 3 2012

MNZ052-053-059>063-066>070-WIZ014-023-031515-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-MCLEOD-POLK-RAMSEY-SCOTT-
SIBLEY-ST. CROIX-WASHINGTON-WRIGHT-
937 AM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING ACROSS ANOKA...CARVER...CHISAGO...DAKOTA...
HENNEPIN...ISANTI...MCLEOD...POLK...RAMSEY...SCOTT...SIBLEY...ST. CROIX...
WASHINGTON AND WRIGHT COUNTIES THROUGH 1015 AM CDT...

AT 930 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STACY TO THE TWIN CITIES
METRO AREA TO NEAR GLENCOE. THESE STORMS WERE MOVING EAST AT 35 MPH.

EXPECT ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH WITH
THESE STORMS.

ALL OF THE TWIN CITES METRO AREA AND AREAS NEAR BELLE PLAINE AND FOREST
LAKE COULD  BE AFFECTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4547 9233 4506 9286 4462 9361 4464 9436
      4508 9360 4547 9305
TIME...MOT...LOC 1432Z 276DEG 30KT 4542 9295 4509 9341
          4472 9409
Special weather statement, May 3, 9:12 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 AM CDT THU MAY 3 2012

MNZ076-077-031600-
LE SUEUR-RICE-
1012 AM CDT THU MAY 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER LE SUEUR AND RICE
COUNTIES THROUGH 1100 AM CDT...

AT 1011 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LE CENTER. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LE CENTER.
  MONTGOMERY.
  KILKENNY.
  WARSAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4448 9332 4423 9335 4437 9383 4445 9379
TIME...MOT...LOC 1512Z 281DEG 20KT 4440 9372

JPC

The radar

The Minneapolis radar (KMPX), 79 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Croix

When
May 3, 9:31 AM CST
Where
St. Croix County, 4.84 mi N of Somerset
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.190, -92.680

Hail, St. Croix

When
May 3, 10:03 AM CST
Where
St. Croix County, 0.85 mi SW of Forest
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.120, -92.280

Thunderstorm Wind, Dunn

When
May 3, 10:25 AM CST
Where
Dunn County, 2 mi NNE of Boyceville
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
45.077, -92.014

Local law enforcement officials indicated that a large tree limb broke off and fell on an individual and caused a fatality.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Dunn2012-05-0372MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368797, 368798, 386165.